Send to:

Choose Destination
See comment in PubMed Commons below
Consult Pharm. 2013 Apr;28(4):243-6. doi: 10.4140/TCP.n.2013.243.

Galantamine-associated nightmares and anxiety.

Author information

  • 1Department of Medical Education, University of Pittsburgh Medical Center St. Margaret, Pittsburgh, Pennsylvania 15215, USA.



This case report describes recurrent nightmares and anxiety possibly caused by the administration and rapid dose titration of galantamine.


A 90-year-old male with Alzheimer's disease was initiated on galantamine 4 mg twice daily for 10 days, followed by 8 mg twice daily thereafter. On followup to the geriatric clinic, the patient reported complaints of nightmares and associated anxiety. The occurrences of nightmares developed after initiating galantamine and temporally increased with galantamine titration. After discontinuation of galantamine, the patient reported no further occurrences of nightmares or anxiety and memory function remained stable.


Galantamine-associated nightmares are an uncommon adverse event and may have been exacerbated by rapid titration. Although such adverse events are unlikely to cause harm in the patient, such sleep abnormalities have the potential to decrease a patient's quality of life and may require the need for alternative therapy.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Ingenta plc
    Loading ...
    Write to the Help Desk